Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 

 

Tercentennial anniversary of Bernoulli's law of large numbers


Author: Manfred Denker
Journal: Bull. Amer. Math. Soc. 50 (2013), 373-390
MSC (2010): Primary 60-03; Secondary 01-01, 60F05, 62-03
Published electronically: March 28, 2013
MathSciNet review: 3049869
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [1] Jon Aaronson and Manfred Denker, The Poincaré series of 𝐂\sbs𝐙, Ergodic Theory Dynam. Systems 19 (1999), no. 1, 1–20. MR 1676950, 10.1017/S0143385799126592
  • [2] Anatole Beck, A convexity condition in Banach spaces and the strong law of large numbers, Proc. Amer. Math. Soc. 13 (1962), 329–334. MR 0133857, 10.1090/S0002-9939-1962-0133857-9
  • [3] V. Bentkus and F. Götze, Lattice point problems and distribution of values of quadratic forms, Ann. of Math. (2) 150 (1999), no. 3, 977–1027. MR 1740988, 10.2307/121060
  • [4] J. Bernoulli, Ars conjectandi: Opus posthumum: accedit tractatus de seriebus infinitis, et Epistola Gallicè Scripta de ludo pilae reticularis. Published 1713 by Impensis Thurnisiorum, fratrum in Basileae. (Latin.)
  • [5] J. Bernoulli: Wahrscheinlichkeitsrechnung: Ars conjectandi. 1.,2., und 4. Theil (1913). Edited and translated by R. Haussner. Oswalds Klassiker der exakten Wissenschaften Band 107/108. Reprint. Verlag Harri Deutsch, 1999. (German.)
  • [6] Jacob Bernoulli, The art of conjecturing, Johns Hopkins University Press, Baltimore, MD, 2006. Together with “Letter to a friend on sets in court tennis”; Translated from the Latin and with an introduction and notes by Edith Dudley Sylla. MR 2195221
  • [7] J. Bernoulli, On the law of large numbers. Translated to English by Oscar Sheynin, Berlin 2005. http://www.sheynin.de/download/bernoulli.pdf.
  • [8] N. Bernoulli, De usu artis conjectandi in jure. Basel 1709. Reprint in: Die Werke von Jakob Bernoulli, Vol. 3, 287-326, Birkhäuser Basel 1975. (Latin.)
  • [9] Andrew C. Berry, The accuracy of the Gaussian approximation to the sum of independent variates, Trans. Amer. Math. Soc. 49 (1941), 122–136. MR 0003498, 10.1090/S0002-9947-1941-0003498-3
  • [10] R. N. Bhattacharya and R. Ranga Rao, Normal approximation and asymptotic expansions, Robert E. Krieger Publishing Co., Inc., Melbourne, FL, 1986. Reprint of the 1976 original. MR 855460
  • [11] Patrick Billingsley, The Lindeberg-Lévy theorem for martingales, Proc. Amer. Math. Soc. 12 (1961), 788–792. MR 0126871, 10.1090/S0002-9939-1961-0126871-X
  • [12] Gunnar A. Brosamler, An almost everywhere central limit theorem, Math. Proc. Cambridge Philos. Soc. 104 (1988), no. 3, 561–574. MR 957261, 10.1017/S0305004100065750
  • [13] H. Cramér, Sur un nouveau théorème-limite de la théorie des probabilités. Actualités Scientifiques et Industrielles 736 (1938), 5-23. Colloque consacré à la théorie de probabilités. Vol. 3, Hermann, Paris. (French.)
  • [14] S. G. Dani and M. McCrudden, Embeddability of infinitely divisible distributions on linear Lie groups, Invent. Math. 110 (1992), no. 2, 237–261. MR 1185583, 10.1007/BF01231332
  • [15] S. G. Dani and M. McCrudden, Convolution roots and embeddings of probability measures on Lie groups, Adv. Math. 209 (2007), no. 1, 198–211. MR 2294221, 10.1016/j.aim.2006.05.002
  • [16] Paul Deheuvels, Luc Devroye, and James Lynch, Exact convergence rate in the limit theorems of Erdős-Rényi and Shepp, Ann. Probab. 14 (1986), no. 1, 209–223. MR 815966
  • [17] A. de Moivre, The Doctrine of Chances: or, A Method of Calculating the Probability of Events in Play. London 1718. Second edition, London 1738, third edition, London 1756.
  • [18] Manfred Denker and Susanne Koch, Almost sure local limit theorems, Statist. Neerlandica 56 (2002), no. 2, 143–151. Special issue: Frontier research in theoretical statistics, 2000 (Eindhoven). MR 1916315, 10.1111/1467-9574.00189
  • [19] J.-D. Deuschel, D. W. Strook, Large Deviations. AMS Chelsea Publ., Amer. Math. Soc., Providence 1989.
  • [20] Carl-Gustav Esseen, Fourier analysis of distribution functions. A mathematical study of the Laplace-Gaussian law, Acta Math. 77 (1945), 1–125. MR 0014626
  • [21] N. Etemadi, An elementary proof of the strong law of large numbers, Z. Wahrsch. Verw. Gebiete 55 (1981), no. 1, 119–122. MR 606010, 10.1007/BF01013465
  • [22] W. Feller, Über das Gesetz der großen Zahlen. Acta Litt. Scient. Szeged 8 (1937), 191-201. (German.)
  • [23] James Franklin, The science of conjecture, Johns Hopkins University Press, Baltimore, MD, 2001. Evidence and probability before Pascal. MR 1893301
  • [24] C. F. Gauß, Theoria combinationis observationum erroribus minimis obnoxiae. Commentationes Societatis Regiae Scientiarum Gottingensis recentiores 5 (classis mathematicae) 1823. Part 1: February 15, 1821, Part 2: February 2, 1823. (Theory of combinations of observations which are subject to small errors.) Publ. H. Dieterich 1825. (Latin.)
  • [25] B. V. Gnedenko, O lokal'noĭpredel'noĭ theoreme teorii veroyatnosteĭ. Uspehi matemat. nauk 3 (1948), 187-194. (On the local limit theorem in the theory of probability.) (Russian)
  • [26] B. V. Gnedenko, O lokal'noĭpredel'noĭ teoreme dlya odinakovo raspredelennyh nezavisimyh slagaemyh. Wiss. Z. Humboldt-Univ. Berlin. Math.-Naturwiss. Reihe 3 (1953/4), 287-293. (On the local limit theorem for identically distributed independent terms.)
  • [27] Anders Hald, A history of probability and statistics and their applications before 1750, Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics, John Wiley & Sons, Inc., New York, 1990. A Wiley-Interscience Publication. MR 1029276
  • [28] I. A. Ibragimov, A central limit theorem for a class of dependent random variables, Teor. Verojatnost. i Primenen. 8 (1963), 89–94 (Russian, with English summary). MR 0151997
  • [29] A. Khintchine, Über einen neuen Grenzwertsatz der Wahrscheinlichkeitsrechnung, Math. Ann. 101 (1929), no. 1, 745–752 (German). MR 1512565, 10.1007/BF01454873
  • [30] A. Kolmogoroff, Grundbegriffe der Wahrscheinlichkeitsrechnung, Springer-Verlag, Berlin-New York, 1977 (German). Reprint of the 1933 original. MR 0494348
  • [31] A. Kolmogoroff, Über die Summen durch den Zufall bestimmter unabhängiger Größen. Math. Ann. 99 (1928), 309-319; Math. Ann. 102 (1929), 484-488.
  • [32] Ekkehard Krätzel and Werner Georg Nowak, Lattice points in large convex bodies, Monatsh. Math. 112 (1991), no. 1, 61–72. MR 1122105, 10.1007/BF01321717
  • [33] Michael T. Lacey and Walter Philipp, A note on the almost sure central limit theorem, Statist. Probab. Lett. 9 (1990), no. 3, 201–205. MR 1045184, 10.1016/0167-7152(90)90056-D
  • [34] E. Landau, Zur analytischen Zahlentheorie der definiten quadratischen Formen (Über die Gitterpunkte in einem mehrdimensionalen Ellipsoid). Sitzungsberichte Preuss. Akad. Wiss. 31 (1915), 458-476. (German.)
  • [35] A. Liapounoff, Nouvelle forme du théorème sur la limite de probabilité. Mémoires de l'Académie Impériale des Sciences de St.-Pétersbourg VIII$ ^\circ $ série, 12(5) (1901), 1-24. (French.)
  • [36] G. A. Margulis, Discrete subgroups and ergodic theory, Number theory, trace formulas and discrete groups (Oslo, 1987) Academic Press, Boston, MA, 1989, pp. 377–398. MR 993328
  • [37] Michael B. Marcus and Wojbor A. Woyczyński, Stable measures and central limit theorems in spaces of stable type, Trans. Amer. Math. Soc. 251 (1979), 71–102. MR 531970, 10.1090/S0002-9947-1979-0531970-2
  • [38] Kh. O. Ondar, ed., The Correspondence Between A.A. Markov and A.A. Chuprov on the Theory of Probability and Mathematical Statistics. Translated from the Russian O teorii veroiatnosteĭ i matematicheskoĭ statistike by Charles and Margaret Stein. Springer Verlag, New York, Heidelberg, Berlin 1981.
  • [39] K. Pearson, James Bernoulli's theorem. Biometrika 17 (1925), 201-210.
  • [40] V. V. Petrov, O lokal'nyh predel'nyh teoremah dlya summ nezavisimyh slučaĭnyh veličin. Teoriya veroyatn. i ee primen. 9 No. 2 (1964), 343-352. On local limit theorems for sums of independent random variables. Theor. Probab. Appl. 9 No. 2 (1964), 312-320.
  • [41] V. V. Petrov, Sums of independent random variables, Springer-Verlag, New York-Heidelberg, 1975. Translated from the Russian by A. A. Brown; Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 82. MR 0388499
  • [42] Ivo Schneider, Direct and indirect influences of Jakob Bernoulli’s Ars conjectandi in 18th century Great Britain, J. Électron. Hist. Probab. Stat. 2 (2006), no. 1, 17 (English, with English and French summaries). MR 2393219
  • [43] G. Shafer, The significance of Jacob Bernouilli's Ars Conjectandi for the philosophy of probability today. J. of Econometrics 75 (1996), 15-32.
  • [44] L. A. Shepp, A local limit theorem, Ann. Math. Statist. 35 (1964), 419–423. MR 0166817
  • [45] S. R. S. Varadhan, Asymptotic probabilities and differential equations, Comm. Pure Appl. Math. 19 (1966), 261–286. MR 0203230
  • [46] B. L. van der Waerden, Kommentar zu den Meditationes und der Ars Conjectandi. In: Die Werke von Jakob Bernoulli, Vol. 3, 353-383, Birkhäuser Basel 1975. (German.)
  • [47] R. v. Mises, Grundlagen der Wahrscheinlichkeitsrechnung, Math. Z. 5 (1919), no. 1-2, 52–99 (German). MR 1544374, 10.1007/BF01203155

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 60-03, 01-01, 60F05, 62-03

Retrieve articles in all journals with MSC (2010): 60-03, 01-01, 60F05, 62-03


Additional Information

Manfred Denker
Affiliation: Department of Mathematics, The Pennsylvania State University, State College, Pennsylvania 16802
Email: denker@math.psu.edu

DOI: http://dx.doi.org/10.1090/S0273-0979-2013-01411-3
Keywords: History of probability, law of large numbers, Bernoulli's theorem
Published electronically: March 28, 2013
Additional Notes: The author would like to thank Brian Nowakowski and an anonymous referee for valuable comments which led to several improvements of the text.
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.